Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 113, NWS New York, NY
NWS New York, NY issued this small craft advisory at Dec 13, 2017, 7:35 PM EST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2017, 7:35 PM EST (00:35 UTC)
- Expired
- Dec 13, 2017, 10:00 PM EST
- In force
- 2 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
857 WHUS71 KOKX 140035 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 735 PM EST Wed Dec 13 2017 ANZ350-353-355-140300- /O.CON.KOKX.GL.W.0035.000000T0000Z-171214T0300Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 735 PM EST Wed Dec 13 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS AND SEAS...West winds 25 to 30 kt with gusts up to 40 kt. Seas 5 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ330-340-140300- /O.CON.KOKX.GL.W.0035.000000T0000Z-171214T0300Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 735 PM EST Wed Dec 13 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS AND SEAS...West winds 20 to 25 kt with gusts up to 35 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ335-338-345-140300- /O.NEW.KOKX.SC.Y.0113.171214T0035Z-171214T0300Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 735 PM EST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect until 10 PM EST this evening. * WINDS AND SEAS...West winds 15 to 20 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring...and hazardous to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
1 follow-up statement
920 WHUS71 KOKX 140302 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 1002 PM EST Wed Dec 13 2017 ANZ350-353-355-141115- /O.EXP.KOKX.GL.W.0035.000000T0000Z-171214T0300Z/ /O.NEW.KOKX.SC.Y.0114.171214T0302Z-171214T2300Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1002 PM EST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY... ...GALE WARNING HAS EXPIRED... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect until 6 PM EST Thursday. * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 30 kt. Seas 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring...and hazardous to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ ANZ330-340-140800- /O.EXP.KOKX.GL.W.0035.000000T0000Z-171214T0300Z/ /O.NEW.KOKX.SC.Y.0114.171214T0302Z-171214T0800Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 1002 PM EST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EST THURSDAY... ...GALE WARNING HAS EXPIRED... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect until 3 AM EST Thursday. * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 30 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring...and hazardous to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ ANZ335-338-345-140415- /O.EXP.KOKX.SC.Y.0113.000000T0000Z-171214T0300Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 1002 PM EST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and seas will continue to subside through the night. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 13, 3:40 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 13, 3:40 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EST Wed Dec 13 2017
.SYNOPSIS...
Strong low pressure continues moving into the Canadian
Maritimes tonight as a Clipper low approaches from the west.
This low quickly moves south of Long Island Thursday morning and
offshore Thursday afternoon. High pressure builds from the west
Thursday night. A series of weak low pressure and frontal systems
will pass through Friday through early next week, with high
pressure building between each.
&&
.NEAR TERM /THROUGH THURSDAY/...
Unseasonably cold weather will continue with our next
accumulating snow occurring late tonight into Thursday morning.
A winter weather advisory has been issued for Long Island
beginning 3 AM and ending at 10 AM on Thursday. A special
weather statement has been issued elsewhere, which highlights
lower snow accumulation. Some impacts to the morning commute are
anticipated, especially in the advisory area as temperatures
during the early morning hours will be in the upper teens inland
and lower to middle 20s closer to the coast.
Winds will be subsiding this evening has the pressure gradient
weakens between low pressure systems. Mostly clear skies will
start the night, but will quickly become mostly cloudy to
overcast as the clipper low fast approaches from the west.
Already beginning to see light echoes in western PA as warm
advection commences there. This warm advection is progged to
to start in the middle levels after 03z west of the Hudson River
and 05-06z east of the Hudson River. Light snow will overspread
the region from west to east with this warm advection. Main vort
max associated with the clipper will swing around the base of
the mean upper trough and enhance lift, especially 09z-12z. The
surface low translates south of the area during this time,
which could help to enhance snowfall on Long Island. These
features quickly translate east as the upper trough, vort max,
and surface low move offshore 13-15z. Lift all also be
maximized in the dendritic growth zone between 750 and 900 mb
from around 09z to 13z across eastern Long Island.
Models have continued to come into better agreement with the
above scenario with the biggest uncertainty lies within the
mesoscale details, mainly across Long Island. Latest thinking is
for around a tenth of an inch of liquid across the interior,
increasing to around two tenths across Long Island. There may be
a shadow effect over NYC and NE NJ as the surface low moves
downslope of the higher terrain to the west.
For snowfall accumulation, 2 to 3 inches are forecast in the
advisory area across Long Island with 1 to 2 inches elsewhere.
There could be locally higher amounts with any enhancement or
banding on Long Island, so it would not be surprising if a few
spots reach closer to 4 inches. SREF plumes, NAM, NAM-3km, and
HRRR all support this forecast thinking. The snow should be a
higher ratio, powdery snow, potentially around 15:1 near the
coast and 17-18:1 across the interior.
The snow ends on the east end around 15z with skies quickly
clearing from west to east. It will become breezy as high
pressure builds in from the west Thursday afternoon. Highs well
below normal in the upper 20s and lower 30s are forecast.
&&
.SHORT TERM /THURSDAY NIGHT/...
High pressure settles over the Tri-State Thursday night. With
light winds, mostly clear skies, cold airmass, and some snowpack
on the ground, temperatures should bottom out in the lower teens
inland and middle and upper teens elsewhere.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
First upper shortwave in a progressive pattern dives across the
Great Lakes region Friday. Sfc low passes across the Great Lakes
region as offshore low develops well southeast of the area late
Friday and Friday night out ahead of the shortwave energy.
Some light snow is possible, with the bulk of the associated QPF
remaining offshore, and to our NW, closer to the inland parent low.
This shortwave passes Saturday as ridge builds, and remains in
control through much of the weekend.
Thereafter, the forecast is much more uncertain. Downstream
shortwave begins to make eastward progresses as ridge flattens. Weak
PVA noted in fast zonal flow approaching area Sunday night, which
could trigger some light precip. Then, operational ECMWF remains a
fast and stronger outlier as this mid west shortwave moves east.
This would result in higher precip chances Monday when compared to
GFS and Canadian NH.
For Tuesday, northern stream shortwave approaches, with GFS picking
up the mid west shortwave as well, about 24 hours after ECMWF. All
in all, minimal chance for precip is forecast Monday through
Tuesday, and possibly into Wednesday, but still plenty of time to
iron out the details.
Chilly temperatures Friday and Saturday gradually warm closer to
normal as zonal flow or weak ridging develops.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR into this evening as weak high pressure briefly slides across,
then IFR vsby in light snow expected after midnight tonight into mid
morning Thu as low pressure passes just to the south.
W winds 20-25 kt with gusts 30-35 kt should continue until around
22Z-23Z, gradually diminish this evening, and then back WSW as the
weak high briefly passes across and before snow starts. Winds should
become mainly light and variable overnight with the arrival of the
snow, then after the low passes (close to 11Z-12Z Thu NYC metro)
become NW and gradually increase, with gusts close to 20 kt likely
at the NYC metros by late morning.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Snow accumulation 1-2 inches after midnight
tonight into mid morning Thu.
KLGA TAF Comments: Snow accumulation 1-2 inches after midnight
tonight into mid morning Thu.
KEWR TAF Comments: Snow accumulation 1-2 inches after midnight
tonight into mid morning Thu.
KTEB TAF Comments: Snow accumulation 1-2 inches after midnight
tonight into mid morning Thu.
KHPN TAF Comments: Snow accumulation 1-2 inches late tonight
into mid morning Thu.
KISP TAF Comments: Snow accumulation 2-3 inches late tonight
into mid morning Thu.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon and night...VFR with NW winds G20-25KT, just
right of 310 magnetic, diminishing during the evening.
.Friday and Friday night...VFR.
.Saturday-Saturday night...VFR. WNW winds G25KT daytime and
G15-20KT evening.
.Sunday...VFR.
.Sunday night and Monday...MVFR or lower flight cat possible in
snow/rain.
&&
.MARINE...
Gales on all waters will continue into this evening. Sustained
winds and gusts will subside through the night. The Gale Warning
on the western LI Sound, South Shore Bays, and NY Harbor goes
through 6pm and the rest of the waters now goes through 11pm. A
brief SCA may be needed following the Gale Warning on all waters
for a portion of the night, and on the ocean into the morning
hours due to seas remaining above 5 ft.
Gusts should increase again on Thursday behind departing Clipper
low. SCA gusts are possible on the ocean, but seas should remain
at or above 5 ft through Thursday night.
On Friday, high pressure builds and passes east. Light winds and
tranquil seas are expected as a result. Low pressure develops Friday
night just east of the waters and deepens as it departs Saturday,
with increasing westerly winds, and building seas expected behind it.
Winds abate and seas subside as high pressure builds Saturday night
through Sunday.
Some uncertainty in the forecast exists for Monday as a frontal
system could impact the waters. However, will forecast sub SCA winds
this time frame as this scenario remains in question. Seas remain
under 5 ft.
&&
.HYDROLOGY...
No significant hydrologic impacts expected.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory from 3 AM to 10 AM EST Thursday for
NYZ078>081-177-179.
NJ...None.
MARINE...Gale Warning until 6 PM EST this evening for ANZ335-338-345.
Gale Warning until 10 PM EST this evening for ANZ330-340-350-
353-355.
&&
SYNOPSIS...DS/PW
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...PW
AVIATION...Goodman
MARINE...DS/PW
HYDROLOGY...DS/PW
EQUIPMENT...Hazardous weather outlook, Dec 13, 3:42 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 342 PM EST Wed Dec 13 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-142045- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 342 PM EST Wed Dec 13 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078>081-177-179-142045- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Nassau-Southern Nassau- 342 PM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-142045- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 342 PM EST Wed Dec 13 2017 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-345-142045- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 342 PM EST Wed Dec 13 2017 ...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-142045- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 342 PM EST Wed Dec 13 2017 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Dec 13, 2:54 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 254 PM EST Wed Dec 13 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-141000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-NORTHERN QUEENS-SOUTHERN QUEENS- 254 PM EST Wed Dec 13 2017 ...ACCUMULATING SNOW EARLY THURSDAY MORNING... Light snow is expected to develop overnight and continue into portions of the morning commute. Around 1 to potentially 2 inches of snow is forecast. Roadways may become snow covered which may create a slippery morning commute. Motorists are urged to use extra caution if traveling Thursday morning.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 10:02 PM EST | Small Craft Advisory | OKX | 30 hr |
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.